One more thing came from my appt. with Dr. Brain Saturday. We were reviewing what needs refilled, and got to lithium. She said I had just filled 3 months worth and I said "for what it's what that's worth. I'm not so sure it does anything anymore." I then confessed to taking larger doses than the tiny bit I should take of anti-inflammatories during these months of ankle and foot pain from time to time without any signs that my level was too high. Ever since my toxicity anything that slightly bumped up my level gave me signs of toxicity, so this is big.
My history with lithium is long. I've been on it a few months longer than I have been diagnosed with bipolar. Essentially I had been on just about every antidepressant out there and had been taking ativan for about 5 months when I started to feel a bit better. Which would have been positive had it not gotten me just better enough to realize that I had severe, recurrent depression and would be facing episodes for the rest of my life, in all likelihood. I came to an abrupt realization one day that I would much rather die than to face another severe depression, and so I started to plan to kill myself as soon as the next episode started. After a few days I realized this was a serious problem and got myself to the psychiatrist and into counseling. The psychiatrist offered lithium as the most effective boost to the antidepressant possible, and also because it is known to be effective at reducing suicidal thinking. I agreed out of desperation, and that night suffered through my first dose. Taking that pill, that little capsule that meant "seriously ill" was so hard. Over the next weeks lithium didn't really work as advertised, but instead did something better. It did take away the suicidal thinking, and it also make it crystal clear that I was cycling. So essentially lithium gave me my diagnosis.
I took it for 4 years before developing a toxicity in the spring of 2006. At that point I was on a pretty high dose of it and had been for a long time. For those in the know, my levels back then ran about 1.1. Toxicity starts at 1.2 or 1.3 I believe. When my toxicity was found my level were 2.0. Which is not good.
After the toxicity I had a hard time getting back to an effective dose. I would do ok on a dose but then as soon as I got hot, or didn't drink enough, or anything changed that caused my level to get a little bit higher than usual I'd have signs of toxicity. We kept lowering my dose and it didn't work. Finally, about 6 months later, I stopped taking it and started another drug (trileptal I think; trileptal was a total failure in that I was incredibly sensitive to it and so I was taking something like 7/8ths of a pill and not getting a high enough dose but anymore knocked me out). So I only was on it maybe a month. I don't know what we did next, but by late March of that year, 3 months after stopping lithium, I was desperate for anything to help. I read later that 3 months after stopping lithium the body sometimes reacts with depression. Mine did. I was down to very few options; the only meds I hadn't tried were Seroquel, Zyprexa, and Clozaril. Clozaril is a last resort drug due to serious side effects and the need for constant labs for the first year to be sure it won't kill you. Zyprexa I did not want to try until the last resort before Clozaril because of its link to diabetes and my family history being scary on that score. And Seroquel (and Zyprexa too I believe) Dr. Brain didn't really think would help me because I'd done so badly on all other atypicals. Out of desperation I agreed to re-try two meds that hadn't worked out. The easiest and therefore first was lithium. We messed with dosing and ultimately learned that I could handle only the tiniest dose, 300 mg. A therapeutic level is .6; I need to be at .4. We joked about homeopathic lithium. But Dr. Brain had 2 other people in the same situation; unable to tolerate more but expressing the same thing I did "I don't feel right without it". For me it seemed to reduce the rapid cycling more than anything, and that's a great thing.
The problem was that my body continued to not like it much. In 2008 I was diagnosed with diabetes insipidus, a problem with how my kidneys sort out electrolytes and keep them. Mine don't; I just pee out everything I drink and so my urine is very dilute. I've been on medication for this for a long time now. For most people on lithium they stop it for this condition, but a lot of discussion among my team determined that I needed lithium and would be responsible about the condition, and Dr. Body would closely monitor, assisted by Dr. Kidney as needed. So that added 2 more pills to my day. But at least the peeing got better. After I was first diagnosed I timed it and I was peeing every 45 minutes around the clock. It just happened so gradually I didn't notice it.
But now, back to the present. After I said that Dr. Brain said "well, in cases like yours we traditionally do not change a thing for many, many months of stability. But.......I think you are right." I hadn't had a level done in a long time, at least not one that either of us knew about. I think i had one in December but never heard the result from Dr. Body. So I'm to have one drawn next week when I see Dr. Body for my introduction to his new practice, and then I may be coming off lithium.
Because of what happened last time I'm going to ask to taper extremely slowly, like 6 months to get off the micro-dose I'm on. I know that way I can be aware of what is happening and if it needs to change.
But, I may be coming off lithium. In theory that would mean my kidneys will work normally again, although i suspect that since I continued lithium despite the diagnosis this may not be totally true for me. After all, damage is damage, and I essentially have accepted some damage in exchange for feeling ok.
And in other news, I MAY have found Dr. Bladder. I spoke to a receptionist today who is going to talk to the dr. and get back to me, but she sounds wonderful and I really liked the receptionist. More on that later.
For now, must sleep.